ISSN:
 1531-3492

eISSN:
 1553-524X

All Issues

Volume 23, 2018

Volume 22, 2017

Volume 21, 2016

Volume 20, 2015

Volume 19, 2014

Volume 18, 2013

Volume 17, 2012

Volume 16, 2011

Volume 15, 2011

Volume 14, 2010

Volume 13, 2010

Volume 12, 2009

Volume 11, 2009

Volume 10, 2008

Volume 9, 2008

Volume 8, 2007

Volume 7, 2007

Volume 6, 2006

Volume 5, 2005

Volume 4, 2004

Volume 3, 2003

Volume 2, 2002

Volume 1, 2001

Discrete & Continuous Dynamical Systems - B

2007 , Volume 8 , Issue 4

Select all articles

Export/Reference:

A hierarchy of diffusion models for partially ionized plasmas
Isabelle Choquet, Pierre Degond and Brigitte Lucquin-Desreux
2007, 8(4): 735-772 doi: 10.3934/dcdsb.2007.8.735 +[Abstract](231) +[PDF](384.6KB)
Abstract:
Partially ionized plasmas corresponding to different ionization degrees are derived and connected one with each other by the diffusion approximation methodology. These plasmas are the following electrical discharges: a thermal arc discharge, glow discharges in local thermodynamic equilibrium -LTE- and in non-LTE, and a non-LTE glow discharge interacting with an electron beam (or flow).
Two-pulse solutions in the fifth-order KdV equation: Rigorous theory and numerical approximations
Marina Chugunova and Dmitry Pelinovsky
2007, 8(4): 773-800 doi: 10.3934/dcdsb.2007.8.773 +[Abstract](262) +[PDF](841.1KB)
Abstract:
We revisit existence and stability of two-pulse solutions in the fifth-order Korteweg–de Vries (KdV) equation with two new results. First, we modify the Petviashvili method of successive iterations for numerical (spectral) approximations of pulses and prove convergence of iterations in a neighborhood of two-pulse solutions. Second, we prove structural stability of embedded eigenvalues of negative Krein signature in a linearized KdV equation. Combined with stability analysis in Pontryagin spaces, this result completes the proof of spectral stability of the corresponding two-pulse solutions. Eigenvalues of the linearized problem are approximated numerically in exponentially weighted spaces where embedded eigenvalues are isolated from the continuous spectrum. Approximations of eigenvalues and full numerical simulations of the fifth-order KdV equation confirm stability of two-pulse solutions associated with the minima of the effective interaction potential and instability of two-pulse solutions associated with the maxima points.
Analysis of a model of nutrient driven self-cycling fermentation allowing unimodal response functions
Guihong Fan and Gail S. K. Wolkowicz
2007, 8(4): 801-831 doi: 10.3934/dcdsb.2007.8.801 +[Abstract](260) +[PDF](708.2KB)
Abstract:
A system of impulsive ordinary differential equations is used to model the growth of microorganisms in a self-cycling fermentor. The microorganisms are being used to remove a non-reproducing contaminant that is limiting to growth at both high and low concentrations. Hence it is the concentration of the contaminant that triggers the emptying and refilling process. This model predicts that either the process fails or the process cycles indefinitely with one impulse per cycle. Success or failure can depend on the choice of microorganisms, the initial concentration of the microorganisms and contaminant, as well as the choice for the emptying/refilling fraction. Either there is no choice of this fraction that works or there is an interval of possible choices with an optimal choice within the interval. If more than one strain is available, it does not seem to be the strains that have the highest specific growth rate over the largest range of the concentrations of the contaminant, but rather the ones that have the highest specific growth rate over very low concentrations of the contaminant, just above the threshold that initiates recycling that appear to be the most efficient, i.e., processing the highest volume of medium over a specified time period.
Multiscale methods for parabolic equations with continuum spatial scales
Lijian Jiang, Yalchin Efendiev and Victor Ginting
2007, 8(4): 833-859 doi: 10.3934/dcdsb.2007.8.833 +[Abstract](273) +[PDF](344.8KB)
Abstract:
In this paper, we consider multiscale approaches for solving parabolic equations with heterogeneous coefficients. Our interest stems from porous media applications and we assume that there is no scale separation with respect to spatial variables. To compute the solution of these multiscale problems on a coarse grid, we define global fields such that the solution smoothly depends on these fields. We present various finite element discretization techniques and provide analyses of these methods. A few representative numerical examples are presented using heterogeneous fields with strong non-local features. These numerical results demonstrate that the solution can be captured more accurately on the coarse grid when some type of limited global information is used.
First-order entropies for the Derrida-Lebowitz-Speer-Spohn equation
Ansgar Jüngel and Ingrid Violet
2007, 8(4): 861-877 doi: 10.3934/dcdsb.2007.8.861 +[Abstract](260) +[PDF](225.8KB)
Abstract:
A logarithmic fourth-order parabolic equation in one space dimension with periodic boundary conditions is analyzed. Using a new semi-discrete approximation in time, a first-order entropy–entropy dissipation inequality is proved. Passing to the limit of vanishing time discretization parameter, some regularity results are deduced. Moreover, it is shown that the solution is strictly positive for large time if it does so initially.
Modeling the indirect contamination of a structured population with continuous levels of exposure
Fabien Marpeau
2007, 8(4): 879-900 doi: 10.3934/dcdsb.2007.8.879 +[Abstract](221) +[PDF](315.2KB)
Abstract:
We shall be concerned with the mathematical analysis of a deterministic model describing the spread of a contamination which structures a population on different and continuous levels, each level representing a degree of contamination. Our approach is essentially devoted to describe a population when exposed to pollution or affected by any non environmentally-friendly source.
    Mathematically, the problem consists of an advection-reaction partial differential equation with variable speed, coupled by mean of its boundary condition to an ordinary differential equation. Using a method of characteristics, we prove the global existence, uniqueness and nonnegativity of the mild solution to this system, and also the global boundedness of the total population when subjected to controlled growth dynamics such as so-called logistic behaviors.
The evolution thermistor problem under the Wiedemann-Franz law with metallic conduction
María Teresa González Montesinos and Francisco Ortegón Gallego
2007, 8(4): 901-923 doi: 10.3934/dcdsb.2007.8.901 +[Abstract](203) +[PDF](277.2KB)
Abstract:
This paper is devoted to the study of the existence of a capacity solution to the thermistor problem assuming that the thermal conductivity vanishes at points where the temperature is null and the electric conductivity is not bounded below by a positive constant value. This is a situation of practical interest including the case of metallic conduction under the Wiedemann-Franz law.
On the existence of time optimal controls for linear evolution equations
Kim Dang Phung, Gengsheng Wang and Xu Zhang
2007, 8(4): 925-941 doi: 10.3934/dcdsb.2007.8.925 +[Abstract](291) +[PDF](231.9KB)
Abstract:
This work concerns with the existence of the time optimal controls for some linear evolution equations without the a priori assumption on the existence of admissible controls. Both global and local existence results are presented. Some necessary conditions, sufficient conditions, and necessary and sufficient conditions for the existence of time optimal controls are derived by establishing the relationship between controllability and time optimal control problems.
Homoclinic trajectories and chaotic behaviour in a piecewise linear oscillator
Alexei Pokrovskii, Oleg Rasskazov and Daniela Visetti
2007, 8(4): 943-970 doi: 10.3934/dcdsb.2007.8.943 +[Abstract](195) +[PDF](653.7KB)
Abstract:
In this paper we consider the equation $\ddot x+x=\sin(\sqrt{2}t)+s(x)\,$ where $s(x)$ is a piece-wise linear map given by min$\{5x,1\}$ if $x\ge0$ and by max$\{-1, 5x\}$ if $x<0$. The existence of chaotic behaviour in the Smale sense inside the instability area is proven. In particular transversal homoclinic fixed point is found. The results follow from the application of topological degree theory the computer-assisted verification of a set of inequalities. Usually such proofs can not be verified by hands due to vast amount of computations, but the simplicity of our system leads to a small set of inequalities that can be verified by hand.
Attractors for return maps near homoclinic tangencies of three-dimensional dissipative diffeomorphisms
Antonio Pumariño and Joan Carles Tatjer
2007, 8(4): 971-1005 doi: 10.3934/dcdsb.2007.8.971 +[Abstract](190) +[PDF](7946.0KB)
Abstract:
We numerically analyse different kinds of one-dimensional and two-dimensional attractors for the limit return map associated to the unfolding of homoclinic tangencies for a large class of three-dimensional dissipative diffeomorphisms. Besides describing the topological properties of these attractors, we often numerically compute their Lyapunov exponents in order to clarify where two-dimensional strange attractors can show up in the parameter space. Hence, we are specially interested in the case in which the unstable manifold of the periodic saddle taking part in the homoclinic tangency has dimension two.
Hash function construction based on time average moiré
Minvydas Ragulskis and Zenonas Navickas
2007, 8(4): 1007-1020 doi: 10.3934/dcdsb.2007.8.1007 +[Abstract](256) +[PDF](335.0KB)
Abstract:
An algorithm for the construction of hash function based on optical time average moirè experimental technique is proposed in this paper. Algebraic structures of grayscale color functions and time average operators are constructed. Properties of time average operators and effects of digital image representation are explored. The fact that the inverse problem of identification of the original grayscale color function from its time averaged image is an ill-posed problem helps to construct an efficient algorithm for the construction of a new class of one-way collision free hash functions.

2016  Impact Factor: 0.994

Editors

Referees

Librarians

Email Alert

[Back to Top]